ASTHMA and DRUGS Antibiotics
Antibiotics can cause asthma
by Lisa Landymore-Lim
An association between antibiotic exposure and asthma is accepted both by the medical profession and the Department of Social Security in the UK and the Health Department in Australia. However, general practitioners and the general public are either apparently unaware of this association, or have not drawn from it what I consider to be a logical conclusion; i.e. exposure to certain or all antibiotics for medicinal purposes, may actually cause asthma.
Antibiotics are known to have side-effects; 'allergic' reactions to antibiotics such as penicillin have been documented in medical literature for over forty years. The severity of these side-effects may range from a simple rash to anaphylaxis, a life-threatening reaction which includes difficult or laboured breathing, which are also symptoms of an asthmatic attack. It is now time to reconsider whether the side-effects of antibiotics should any longer be described as 'allergies', implying that the problem lies with the patient rather than with the drug. It is time that we acknowledged that drugs producing an 'allergic response' are toxic, and in fact producing side-effects which are in many cases symptomatic of poisoning.
Some antibiotics which have been reported in the medical literature as causing asthma in certain individuals include penicillin, ampicillin, amoxycillin, cephalosporins, tetracycline, spiramycin, and erythromycin, other drugs and antibiotics have also been reported to cause asthma. These references which represent but a few of those published, have been selected to illustrate that a correlation between antibiotics and asthma has been reported from several countries, and can result from exposure in a variety of forms. They include:
A hospital attendant suffering from conjunctivitis, nasal occlusion, watery rhinorrhoea, generalised pruritis, cough and expiratory wheezing, which were attributed to repeated inhalation of small amounts of penicillin;
A farmer who developed generalised pruritis and moderately severe asthma on three occasions shortly after giving his cows injections of penicillin;
Some employees of a factory producing penicillin and a number of semi-synthetic penicillin antibiotics first developed asthma, two years after starting work in the factory. These symptoms were found to be related to exposure to the dusts of ampicillin and other penicillin antibiotics, and also occurred following the administration of these antibiotics by mouth in clinical doses;
Employees of a pharmaceutical company producing amoxycillin suffering from rhinitis and asthma;
Workers in the pharmaceutical industry developing asthma after exposure to 7-aminocephalosporanic acid, an intermediate used in the production of cephalosporine;
An asthmatic adolescent who developed urticaria (a skin condition characterised by the appearance of an eruption of weals causing irritation) and anaphylaxis following ingestion of a drug containing three different tetracyclines;
A woman who worked as a chick breeder developed asthma and dermatitis after handling poultry feed containing antibiotic or chemotherapeutic drugs including spiramycin and chlortetracycline;
Up to some 12% of workers exposed to spiramycin showed symptoms of asthma, rhinitis or urticaria;
Individuals who had anaphylactic reactions following oral or intramuscular exposure to penicillin. Laboratory studies using blood samples from these individuals showed the release of histamine (an enzyme that causes local dilation of the blood vessels and increased permeability of the blood vessel walls) by leucocytes (white blood cells which are primarily responsible for fighting infection and foreign substances).
These examples illustrate that industrial processes are not alone in the induction of asthmatic symptoms. There have been suggestions that very low-level exposure to antibiotics resulting from the ingestion of foodstuffs (eg. milk containing antibiotics) may result in sensitization to these chemicals such that a severe reaction may result from later exposure. There is the possibility therefore, that some children who have died after exposure to dairy products, to which they were known to be allergic, have in fact been 'allergic' to antibiotics.
Since exposure to antibiotics in some individuals can cause anaphylaxis, involving difficult or laboured breathing, it seems plausible to conclude especially in light of data shown in Poisonous Prescriptions, that antibiotics can also cause asthma. Until there are studies which vindicate antibiotics in the aetiology of asthma, it must be regarded as highly probable that antibiotics such as penicillins (eg. amoxycillin), erythromycin and cephalosporins are a major cause of asthma in children and adults today, in countries where they are commonly prescribed.
Poisonous Prescriptions by Lisa Landymore-Lim ISBN 0646 18167
"Your results look most interesting & suggestive."Medical Research Council epidemiologist (UK)
"There is no doubt that the medical profession accepts that exposure to antibiotics during manufacture can cause asthma."---Dept of Health, Western Australia.
Poisonous Prescriptions - Antibiotics Can Cause Asthma by Dr. Lisa Landymore-Lim